Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1106 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (610 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor:
   References

 Article Access Statistics
    Viewed3553    
    Printed41    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTERS TO THE EDITOR
Year : 1998  |  Volume : 64  |  Issue : 2  |  Page : 104

Azathioprine - hypersensitivity


Department of Dermatology, Venereology and Leprology, RNT Medical College, Udaipur - 313001, India

Correspondence Address:
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20921731

Rights and PermissionsRights and Permissions



How to cite this article:
Mittal A, Masuria B L, Gupta L K, Sharma M, Bansal N K. Azathioprine - hypersensitivity. Indian J Dermatol Venereol Leprol 1998;64:104

How to cite this URL:
Mittal A, Masuria B L, Gupta L K, Sharma M, Bansal N K. Azathioprine - hypersensitivity. Indian J Dermatol Venereol Leprol [serial online] 1998 [cited 2020 Oct 25];64:104. Available from: https://www.ijdvl.com/text.asp?1998/64/2/104/4660





  To the Editor: Top


Therapy with 50 mg twice daily azathioprine was initiated in a 35- year-old male having photosensitive lichenoid eruptions of 20 years duration. The patient had failed to respond to high dose conventional oral steroid in past. After 2 weeks of starting azathioprine therapy, he developed high grade remittent fever, associated with polyarthralgia, severe myalgia and proximal muscle weakness involving hip girdle and back muscles and appearance of erythematous maculo-papular eruptions on hands and feet.

The patient was thoroughly investigated for fever in consultation with internist. Clinical examination of throat, chest and sinuses was normal. There was no hepato-splenomegaly or lymphadenopathy. Peripheral blood smear was negative for malarial parasites. Widal and Mantoux tests were negative. Urinalysis revealed pyuria (8-10 pus cells.HPF Urine and blood cultures were sterile.

Since no cause of fever was ascertained it was decided to withdraw azathioprine to rule out the possibility of drug fever. Patient became completely afebrile with in 24 hours of withdrawal of drug. Over next 48-72 hours other symptoms also disappeared along with normalization of urine microscopy.

After obtaining his consent patient was twice provoked with 50 mg azathioprine. On both occasions fever and associated symptoms recurred with in 3-4 hours of drug administration. There has been no similar febrile episode since the withdrawal of azathioprine in the patient.

Azathioprine hypersensitivity reaction manifesting as fever, leucocytosis, arthralgia, myalgia and rash occurring 2 weeks after taking azathioprine has been reported. The exact mechanism of this reaction is unclear but the clinical pattern is similar to that of serum sickness.[1] Febrile reactions to azathioprine occurring alone,[2] or in association with polyarthralgia,[3] and atrial fibrillation,[4] have also been described. We have reported a case of azathioprine induced fever 7 days after starting the drug.[2] The sequence of events in this patient also suggested that pyrexia was related to azathioprine. It was confirmed twice on provocation.

Azathioprine is now a widely used immunosuppressive drug in the treatment of a number of dermatological disorders of immune origin.[5] Dermatologist should therefore be aware of every possible reported side effects of this drug so as to use it more judiciously in his patient. The purpose of this report is to highlight this rarely reported hypersensitivity reaction to azathioprine.



 
  References Top

1.Forthing MTC, Coxon AY, Sheaff PC. Polyneuritis associated with azathioprine sensitivity reaction, Br Med J 1980 ; 280 : 367  Back to cited text no. 1    
2.Pandhi RK, Gupta LK, Girdhar M. Azathioprine induced drug fever Int J Dermatol 1994; 33: 198.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Hershfield NB. Reaction to azathioprine. Can Med Assoc J 1993; 109: 1082.  Back to cited text no. 3    
4.Dodd HJ, Tatnall FM, Sarkany 1. Fast atrial fibrillation induced by treatment of psoriasis with azathioprine. Br Med J 1985 ,291 : 706.  Back to cited text no. 4    
5.Hay RJ, Champion RH, Greaves MW. Systemic therapy. In, Textbook of Dermatology, Rook A, Wilknson DS, Ebling FJG, eds, 5th Ed. London : Blackwell Scientific Publications, 1992 ; 4 : 2927.  Back to cited text no. 5    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow